Purpose: To report a case of conjunctival reactive lymphoid hyperplasia occurred after a silicone punctal plug insertion combined with the frequent use of topical 0.1% cyclosporine A eye drops in a patient with neurotrophic keratitis.
Case summary: A 67-year-old female patient was referred for persistent conjunctival redness, blurred vision, and dry eye on her right eye. Severe corneal epithelial erosions and the linear subepithelial opacity at the inferior cornea were seen. The threshold of corneal sensation was reduced to 4.5 cm according to Cochet-bonnet esthesiometer and the expression of tear matrix metalloproteinase-9 was strongly positive in a right eye, showing a distinct difference from the left eye. After 3 month-use of 20% autoserum, 0.1% cyclosporine A and 0.1% fluorometholone eye drops, corneal epithelial erosions and discomfort were significantly improved, but eye dryness persisted and silicone punctal plug was inserted at the right inferior lacrimal punctum without discontinuation of 0.1% cyclosporine A eye drops. After 10 weeks, the wide conjunctival reactive lymphoid hyperplasia developed in the lower fornix. Therefor removed the punctal plug and used systemic steroid for 1 month but there was no improvement. After 2 months of doxycycline intake thereafter, the reactive lymphoid hyperplasia improved.
Conclusions: When 0.1% cyclosporine A eye drops are used after insertion of the silicone punctal plug, careful clinical observation is necessary with the possibility of the occurrence of the conjunctival reactive lymphoid hyperplasia within a short period of time.